Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 20, NWS Tulsa, OK
NWS Tulsa, OK issued this flash flood warning at May 1, 2009, 7:42 PM CDT for Madison County, Arkansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2009, 7:42 PM CDT (00:42 UTC)
- Expired
- May 1, 2009, 11:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, AR
The radar
The Western Arkansas radar (KSRX), 101 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 10:45 PM CDT | FLASH FLOOD | Witter, AR | ROADS FLOODED/IMPASSABLE IN THE WITTER AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 183 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KTSA 020042
FFWTSA
ARC087-020445-
/O.NEW.KTSA.FF.W.0020.090502T0042Z-090502T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
742 PM CDT FRI MAY 1 2009
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MADISON COUNTY IN NORTHWEST ARKANSAS
* UNTIL 1145 PM CDT
* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF KINGSTON TO 2 MILES SOUTHWEST OF WITTER...MOVING
EAST AT 15 MPH. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS
ALREADY FALLEN WITHIN THE PAST FEW HOURS. ANOTHER 1 TO 2 INCHES
WILL BE POSSIBLE THROUGH 1145 PM CDT.
* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN AND
POTENTIAL FLASH FLOODING INCLUDE...BOSTON...WITTER...HUNTSVILLE...
AND WESLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 3597 9344 3595 9348 3589 9349 3585 9351
3582 9351 3578 9354 3592 9394 3606 9394
3620 9390 3607 9343
$$1 follow-up statement
000
WGUS74 KTSA 020232
FFSTSA
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
932 PM CDT FRI MAY 1 2009
ARC087-020445-
/O.CON.KTSA.FF.W.0020.000000T0000Z-090502T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AR-
932 PM CDT FRI MAY 1 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
MADISON COUNTY...
AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO TRACK ACROSS MUCH OF
MADISON COUNTY. RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS
ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1145
PM CDT.
SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE JAPTON...HINDSVILLE...KINGSTON...WESLEY...AURORA AND
HUNTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.
&&
LAT...LON 3597 9344 3595 9348 3589 9349 3585 9351
3582 9351 3578 9354 3592 9394 3606 9394
3620 9390 3607 9343
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 1, 7:37 PM CDT, 5 minutes earlier.
Area forecast discussion, May 1, 7:37 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
737 PM CDT FRI MAY 1 2009
...MESOSCALE UPDATE...
.DISCUSSION...
THE MADISON COUNTY SUPERCELL IS LOSING SOME ORGANIZATION
AS IT NEARS OUR CWA BORDER. MESOSCALE ANALYSIS GRIDS AT
7PM INDICATED A MARKED REDUCTION IN CAPE TO 700 MB DURING
THE PAST HOUR THAT COINCIDED WITH THE LOSS OF CELL
ORGANIZATION.
THE STORM-RELATIVE WINDS REMAIN VERY SUPPORTIVE OF
DEEP STORM-SCALE ROTATION SO SOME TORNADO POTENTIAL WILL
REMAIN WITH THE CELL AT LEAST UNTIL IT LEAVES OUR FORECAST AREA.
WE HAVE RECEIVED NO TORNADO REPORTS...BUT SPOTTERS DID FIND
MELTING HAIL IN THE AURORA AREA THAT WAS STILL 2.5 INCHES IN
DIAMETER.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...08
LONG TERM....99Hazardous weather outlook, May 1, 5:14 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 514 PM CDT FRI MAY 1 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 515 PM CDT FRI MAY 1 2009 ...DANGEROUS FLASH FLOODING POSSIBLE OVER THE WEEKEND... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS EVENING AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. FLASH FLOOD. RISK...SIGNIFICANT. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...NORTHEAST OKLAHOMA. HEAVY RAIN. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS. ONSET...ONGOING...INCREASING AGAIN LATE TONIGHT. DISCUSSION... SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE THIS AFTERNOON AS A STRONG COLD FRONT SLIDES SLOWLY SOUTHWARD INTO THE FORECAST AREA. THE PRIMARY SEVERE WEATHER THREAT HAS BEEN FROM LARGE HAIL. EARLIER TODAY...WIDESPREAD EXCESSIVE RAINFALL IMPACTED MUCH OF NORTHEAST OKLAHOMA WITH LOCALIZED AREAS RECEIVING IN EXCESS OF 7 INCHES OF RAIN. WITH ADDITIONAL ROUNDS OF HEAVY RAINS EXPECTED LATER TONIGHT INTO SATURDAY...THE RISK OF WIDESPREAD FLASH FLOODING EXISTS ESPECIALLY OVER NORTHEAST OKLAHOMA. ALL INTERESTS SHOULD REMAIN ALERT FOR ANY FLASH FLOOD WARNINGS AS VERY LITTLE RAINFALL WILL BE REQUIRED FOR DANGEROUS FLOODING TO DEVELOP. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY OVER NORTHWEST ARKANSAS THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. MONDAY...NO HAZARDS. TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... WIDESPREAD THUNDERSTORMS ARE EXPECTED BOTH SATURDAY AND SUNDAY AS A SLOW MOVING COLD FRONT REMAINS ACROSS THE AREA. THE MOST LIKELY IMPACTS WILL BE FROM CONTINUED EXCESSIVE RAINFALL WITH DANGEROUS FLASH FLOODING POSSIBLE. IN ADDITION TO THE FLASH FLOODING...SEVERAL AREA MAIN STEM RIVERS ARE LIKELY TO REMAIN IN FLOOD WITH ASSOCIATED ROAD CLOSURES POSSIBLE. SCATTERED SEVERE WEATHER WILL ALSO BE POSSIBLE PRIMARILY ALONG AND SOUTH OF THE FRONTAL BOUNDARY. A BRIEF DRY PERIOD FOR EARLY NEXT WEEK BEFORE THUNDERSTORM CHANCES RETURN FOR THE MAJORITY OF THE WORK WEEK. EMERGENCY MANAGEMENT PLANNING STATEMENT... RAPID ONSET OF FLASH FLOODING IS LIKELY GIVEN THE RECENT HEAVY RAINS. RESPONSES FOR BOTH FLOODING AND SEVERE WEATHER MAY BE REQUIRED OVER THE NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Local storm report, May 1, 5:27 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
527 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 1 SE MONTE NE 36.28N 94.06W
05/01/2009 E3.00 INCH BENTON AR TRAINED SPOTTER
RELAYED VIA MEDIA.
&&
JBMLocal storm report, May 1, 6:55 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
655 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL HINDSVILLE 36.14N 93.86W
05/01/2009 E1.75 INCH MADISON AR PUBLIC
&&
JBMSpecial weather statement, May 1, 7:18 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
718 PM CDT FRI MAY 1 2009
ARZ001-010-020100-
BENTON AR-WASHINGTON AR-
718 PM CDT FRI MAY 1 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
NORTHERN WASHINGTON AND SOUTHERN BENTON
AT 718 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SAVOY...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...ROCKY COMFORT...SHADY GROVE...HARMON...
ROGERS...LOWELL...HEALING SPRINGS...CAVE SPRINGS...MONTE NE...
FAYETTEVILLE...SPRINGDALE...FARMINGTON...RHEA...VINEY GROVE...
WEDINGTON...SAVOY...GOSHEN...WHEELER...JOHNSON...SONORA...
TONTITOWN...ELM SPRINGS AND OAK GROVE.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
LAT...LON 3635 9407 3607 9394 3599 9440 3616 9448
TIME...MOT...LOC 0018Z 249DEG 21KT 3611 9433Local storm report, May 1, 7:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
720 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL AURORA 36.00N 93.70W
05/01/2009 E1.75 INCH MADISON AR PUBLIC
GOLF BALL SIZE HAIL COVERING THE GROUND.
&&
GEWLocal storm report, May 1, 7:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 2 N AURORA 36.03N 93.70W
05/01/2009 E2.50 INCH MADISON AR TRAINED SPOTTER
HAIL FOUND 10 TO 15 MINUTES AFTER STORM PASSED. RELAYED
VIA AMATUER RADIO.
&&
JBMLocal storm report, May 1, 7:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
726 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND DMG 2 NE AURORA 36.02N 93.68W
05/01/2009 MADISON AR TRAINED SPOTTER
3 INCH DIAMETER TREE LIMBS DOWNED. RELAYED VIA AMATEUR
RADIO.
&&
JBMThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:18 PM CDT | Special Weather Statement | TSA | Benton | 42 min |
| May 1, 7:28 PM CDT | Tornado Warning | TSA | Madison | 22 min |
| May 1, 7:34 PM CDT | Severe Thunderstorm Warning | TSA | Madison | 43 min |
| May 1, 9:05 PM CDT | River Flood Watch | TSA | Crawford, Sebastian | 21 hr |
| May 1, 9:38 PM CDT | Areal Flood Advisory | TSA | Crawford, Franklin, Madison, Washington | 112 min |
| May 1, 9:50 PM CDT | Severe Thunderstorm Warning | TSA | Crawford, Franklin, Madison, Washington | 55 min |
| May 1, 11:51 PM CDT | Areal Flood Warning | TSA | Madison, Washington | 8 hr |
| May 2, 2:59 PM CDT | River Flood Warning | TSA | Crawford, Sebastian | 42 hr |
| May 2, 3:23 PM CDT | Areal Flood Advisory | TSA | Franklin, Sebastian | 112 min |
Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.